Snorting Valium | Effects & Dangers of Diazepam Abuse
When prescribed and used properly, Valium provides welcome relief to those suffering from alcohol withdrawal symptoms, seizures, muscle spasms, and anxiety disorders.
But when abused and taken through high-risk methods like snorting, Valium can cause or contribute to devastating overdose events and long-term addiction.
Valium’s Effect On The Body
Valium is a brand-name medication that contains the drug diazepam, which is similar to other benzodiazepines including Xanax (alprazolam), Restoril (temazepam), and Ativan (lorazepam).
Valium enhances the effects of the neurotransmitter gamma-aminobutyric acid, or GABA, in the brain. This excess GABA slows down brain and central nervous system activity for a calming, therapeutic effect.
Effects Of Valium Abuse
When Valium is taken in higher doses than prescribed this calming effect is enhanced to the point of benzodiazepine intoxication, which looks and feels much like alcohol intoxication. Effects will generally include euphoria, lowered inhibitions, confidence, and a feeling of well-being.
Inhaling a drug through the nose provides direct access to the bloodstream through the mucus membranes and upper palate. However, Valium is not manufactured to be snorted and diazepam and other benzos are minimally water soluble.
This means that the total dose contained in the medication is less likely to be absorbed if you snort it.
And given the negative effects that go along with snorting, Valium insufflation is considered an extremely ineffective and dangerous method of substance abuse.
Health Effects Of Snorting Valium
Snorting or inhaling illicit drugs or powders of any type leads to health effects centering around damage to the tissues inside the nose and sinuses. This damage is progressive and it gets increasingly difficult to recover from or repair as abuse continues.
Valium and other benzodiazepines may even be even worse than other drugs when it comes to these side effects, as they are designed with various filler compounds that can further clog and degrade your tissues.
Symptoms of snorting often include:
- crusted skin
- sinusitis (recurrent sinus infections)
- frequent runny noses
- frequent nosebleeds
- collapsing or blocked airways
- loss or severe reduction in sense of smell
- development of a septal perforation—a hole that forms in the septum, the tissue between the nostrils
- development of a palatal perforation—a hole that forms in the palate, the soft tissue in the top of the mouth
- saddlenose deformity—a condition where the nose collapses, becoming broad and flat
- increased risk of addiction, as addiction is associated with risky forms of drug use such as snorting, plugging, smoking, or injection
- increased risk of overdose, as snorting drugs is frequently associated with polydrug abuse and doses become increasingly difficult to estimate
Getting high on benzos, including Valium, is extremely dangerous. And the risk and severity of overdoses increase dramatically when Valium is taken along with central nervous system depressants or sedatives such as alcohol, barbiturates, or opioids.
Symptoms of an overdose will generally include:
- blurred or double vision
- mood changes including agitation, aggression, confusion, and depression
- fatigue, muscular weakness, or drowsiness
- lips and nails turning blue
- low blood pressure
- irregular heartbeat or slow heart rate
- muscle control problems, spasms, tremors, or uncoordinated movements
- rapid eye movement
- slow, labored, or stopped breathing
If you suspect an overdose has occurred, treat it as a medical emergency and immediately call 911 to request medical assistance.
Taking high doses of Valium increases the likelihood that you will become dependent or addicted on the drug. This risk increases steadily the more Valium you take and the longer you take it.
Long-term Valium addiction (and risky forms of Valium abuse like snorting) are strongly associated with lasting health effects including:
- brain damage impacting memory, attention, and judgment
- slurred speech
- muscle weakness
- loss of Coordination
Medical Detox & Addiction Treatment
Once you or a loved one becomes dependent on Valium it becomes extremely difficult and even dangerous to stop taking the drug without proper support and medical supervision.
A detox program can help you through the process of withdrawal in a safe, controlled, and supportive environment. Medical staff may recommend tapering off the drug rather than going cold turkey, or switching to less potent benzo to help the body ease into recovery and minimize withdrawal symptoms.
Following detox, substance abuse treatment programs can include inpatient or outpatient programs that feature cognitive behavioral therapy and other treatment services.
If you’ve been snorting Valium or engaging in other forms of high-risk prescription drug misuse, contact an Ark Behavioral Health specialist and ask about your treatment options today.
Written by Ark Behavioral Health Editorial Team
©2023 Ark National Holdings, LLC. | All Rights Reserved.
This page does not provide medical advice.
Benzodiazepine Information Coalition - Red Flags
U.S. National Library of Medicine - The effects of benzodiazepines on cognition
U.S. National Library of Medicine: MedlinePlus - Diazepam
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.